Florida, 2023

Hail and Damaging Wind in Florida, April 17, 2023

April 17, 2023 · NWS MFL · 6 events in 3 counties and zones

A cold front moved across the Florida Peninsula and lingered in South Florida keeping a lot of moisture in the region on April 17th. With a shortwave trough aloft, it provided an extra source of lift for an afternoon and evening convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A cold front moved across the Florida Peninsula and lingered in South Florida keeping a lot of moisture in the region on April 17th. With a shortwave trough aloft, it provided an extra source of lift for an afternoon and evening convection. Showers and thunderstorms brought heavy rain, hail, and gusty winds to the eastern metropolitan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 17, 8:27 AM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 17, 8:27 AM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Miami FL
927 AM EDT Mon Apr 17 2023

...New UPDATE...

.UPDATE...
Issued at 858 AM EDT Mon Apr 17 2023

A brief lull in convection this morning. However, as the frontal
boundary begins to move across the peninsula another round of
showers and storms will develop later this morning into the
afternoon hours. A few cells have already developed over portions
of the interior. Looking at the 12Z MFL sounding and the SPC
latest mesoanalysis a localized stronger storm may be possible
this afternoon as well. Effective bulk shear values are between
30-40kts as well as low- level 0-1km SRH values between 50-100
m2/s2. This will provide enough instability for the potential of
some stronger storms this afternoon . We are seeing a few breaks
in the clouds along the east coast this morning as well. This will
lead to some additional diurnal heating and further support
additional storms this afternoon and evening. Main impacts will
be localized flooding with additional heavy rainfall associated
with downpours, especially over areas that are very saturated.
Given the environmental parameters stated above, the forecast and
HWO now mention the possibility for a stronger storm with wind
gust in excess of 40mph, small hail and funnel clouds. These
would be associated with isolated storms in the favorable
environment over the interior and east coast.

Lingering rain as the front finally pushes through the area
overnight, with drier air beginning to filter down the peninsula
tomorrow.

&&

.SHORT TERM...
(Today through Tuesday)
Issued at 314 AM EDT Mon Apr 17 2023

A cold front will continue through the Florida Peninsula on
Monday and slow down as it approaches South Florida, which will
keep hefty moisture lingering for the day. This will result in
another muggy day as temperatures reach the low to mid 80s and dew
points stay in the 70s. Aloft, a shortwave trough will move
through Florida as well and provide an extra source of lifting for
another potential round of afternoon and evening convection. As a
result, showers and thunderstorms are likely once again
especially in the eastern half of the CWA. There will be a chance
for stronger storms created by coastal convergence again, but this
risk is not as high as yesterday and will be influenced further
by a possible sea breeze developing. In general, expect a few
storms to develop that contain periods of heavy rain and gusty
winds. Ensembles are pointing toward coastal Miami-Dade county at
highest risk for the strongest storms and heavier rain where the
highest POPs are located.

As the front continues to shift southward and weaken, winds will
eventually become more northerly and eventually northeasterly by
Tuesday along with drier air filtering in. A few showers may linger
Monday night into Tuesday, but this should come to an end as surface
high pressure develops and becomes more prevalent over the SE CONUS
by Tuesday morning. Skies will become increasingly clear on Tuesday
with dry weather and warm temperatures. Temperatures will be in the
low 80s on the east coast with mid 80s on the west coast as South
Florida will be under a NE flow regime.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 314 AM EDT Mon Apr 17 2023

Expecting drier air filtering into the region from the north Tuesday
night and through the rest of the work week as the mid-lvl boundary
finally shifts south. A dry and seasonable NErly flow will prevail
on Wednesday, then shifting more E/SE on Thursday as high pressure
north of the area shifts eastward. This will make for a fairly
pleasant late week period with highs ranging from around 80 on the
east coast to the mid 80s over the Interior/west coast.

The Atlantic high will shift further out to sea Thursday and there
may be just enough moisture return to support the return of coastal-
convergence induced showers along the east coast. Heading into
Friday-Saturday, guidance begins to diverge with the GFS/GEFS camp
favoring a less amplified solution for the trough over the eastern
US while the EC/CMC (and ensembles) favor a more amplified trough
during this timeframe. Regardless, any (theoretical) cold frontal
passage would hold off until after Saturday. Consequently, generally
warm conditions should prevail with precip chances somewhat
dependent upon the strength of any prefrontal warm advection
regime.

&&

.AVIATION...
(12Z TAFS)
Issued at 727 AM EDT Mon Apr 17 2023

A little lull in the shower and thunderstorm activity. However, a
second round of showers and storms will push through the peninsula
this morning into the afternoon. VCTS included in the TAFs with
TEMPOs added as well with MVFR/IFR conditions possible. Amendments
will be likely today with the scattered natures of the
convection. Frontal boundary will clear out activity by this
evening with northerly winds overnight.

&&

.MARINE...
Issued at 314 AM EDT Mon Apr 17 2023

A frontal boundary will continue to approach the area with more
showers and thunderstorms possible on Monday, particularly for the
Atlantic waters. Occasional rough seas are possible along with
suddenly strong wind gusts and lightning with any storms. Winds will
turn out of the N/NNW this afternoon and eventually NE by Tuesday.
Seas are likely to rise to 3-5ft for Tuesday and Wednesday.

&&

.BEACHES...

An elevated risk of rip currents will be possible along the Gulf
coast on Monday with increasing onshore wind flow behind a weak
frontal passage. An elevated risk may be possible for the Atlantic
beaches for the middle part of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            85  69  81  68 /  60  20  10  10
West Kendall     88  65  83  65 /  50  20  10  10
Opa-Locka        85  67  82  66 /  60  20  10  10
Homestead        87  66  81  67 /  50  30  20  10
Fort Lauderdale  83  69  79  69 /  60  20  10  10
N Ft Lauderdale  83  69  79  68 /  60  20  10  10
Pembroke Pines   85  68  81  67 /  60  20  10  10
West Palm Beach  82  66  79  67 /  60  10   0   0
Boca Raton       83  68  80  68 /  60  20  10  10
Naples           83  64  86  64 /  60  10   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...Redman
LONG TERM....AR
AVIATION...Kelly
Hazardous weather outlook, Apr 17, 7:57 AM EST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
857 AM EDT Mon Apr 17 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
181300-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
857 AM EDT Mon Apr 17 2023

... Showers/Storms Possible Across South Florida Today...
... Flooding Possible: Especially in Areas Still Saturated...

This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.

.DAY ONE...Today and tonight.

Thunderstorms: Scattered thunderstorms will be possible over the
interior and east coast region this afternoon and evening. Storms
will bring the risks of frequent lightning, strong winds, and heavy
rainfall.

Wind: An isolated strong thunderstorm may be capable of producing
wind gust in excess of 40mph.

Hail: A strong storm this afternoon may be capable of producing small
hail across South Florida.

Funnel Clouds: Southern and eastern portions of South Florida will be
in a favorable environment for funnel clouds this morning and
afternoon.

Flooding: Periods of heavy rain is possible in thunderstorms this
afternoon into this evening, especially over the east coast. This
could lead to localized flooding, especially over already saturated
grounds from the recent flood event.

Waterspouts: An isolated waterspout may be possible over the local
South Florida waters within any showers and thunderstorms today.

Rip Currents: There is a moderate risk of rip currents at the Gulf
coast beaches.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

An elevated rip current risk is expected to develop for the mid-
week period along the east coast beaches.

Occasionally hazardous marine conditions will be possible with
breezy winds into the end of the work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Apr 17, 7:39 AM EST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Miami FL
839 AM EDT Mon Apr 17 2023

FLZ066-070-171315-
Hendry FL-Inland Collier County FL-
839 AM EDT Mon Apr 17 2023

...A strong thunderstorm will impact portions of east central Collier
and southeastern Hendry Counties through 915 AM EDT...

At 839 AM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud 10 miles
northwest of Big Cypress National Preserve, or 22 miles northeast of
Everglades City, moving northeast at 25 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Big Cypress Seminole Reservation and Big Cypress National Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

&&

LAT...LON 2597 8115 2612 8130 2637 8106 2631 8090
      2620 8088 2606 8101
TIME...MOT...LOC 1239Z 231DEG 22KT 2611 8115

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kelly
Special weather statement, Apr 17, 9:37 AM EST, 1 hour before
Special Weather Statement
National Weather Service Miami FL
1037 AM EDT Mon Apr 17 2023

FLZ071>074-171530-
Inland Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
1037 AM EDT Mon Apr 17 2023

...A strong thunderstorm will impact portions of north central
Miami-Dade and Broward Counties through 1130 AM EDT...

At 1037 AM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Intersection Krome And U.S. 27, or 9 miles
west of Miramar, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Davie,
Plantation, Sunrise, Weston, Dania Beach, Cooper City, Royal Palm
Ranches, Sunshine Acres, Pine Island Ridge, Intersection Krome And
U.S. 27, Broadview Park, Sawgrass Mills Mall, Nova Southeastern
University, Intersection I-75 And U.S. 27, Intersection I-75 And
Griffin Road and East Toll Gate On Alligator Alley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2587 8043 2599 8063 2628 8040 2609 8017
TIME...MOT...LOC 1437Z 223DEG 20KT 2597 8049

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kelly
Special weather statement, Apr 17, 10:30 AM EST, 7 minutes before
Special Weather Statement
National Weather Service Miami FL
1130 AM EDT Mon Apr 17 2023

FLZ067-068-071-072-168-172-171615-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metro Broward County FL-
Inland Palm Beach County FL-Metro Palm Beach County FL-
1130 AM EDT Mon Apr 17 2023

...A strong thunderstorm will impact portions of northern Broward
County through 1215 PM EDT...

At 1130 AM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over
Tamarac, moving northeast at 20 mph.

HAZARD...Funnel clouds, winds in excess of 40 mph, and pea size
         hail.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Fort Lauderdale, Coral Springs, Pompano Beach, Plantation, Sunrise,
Boca Raton, Deerfield Beach, Tamarac, Margate, Lighthouse Point,
Lauderhill, Coconut Creek, Oakland Park, North Lauderdale, Lauderdale
Lakes, Parkland, Wilton Manors, Hillsboro Beach, Sea Ranch Lakes and
Broadview-Pompano Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

&&

LAT...LON 2612 8023 2615 8033 2623 8031 2632 8024
      2636 8014 2634 8005 2627 7998
TIME...MOT...LOC 1530Z 222DEG 19KT 2620 8024

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kelly

The radar

The Miami radar (KAMX), 69 km away, was scanning. The volume nearest the first event began at 15:39 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Broward

When
April 17, 10:37 AM EST
Where
Broward County, 1 mi WSW of North Lauderdale
Measured
0.75 in hail
Reported by
Public
Coordinates
26.195, -80.185

Penny sized hail was reported by the public in North Lauderdale.

Hail, Broward

When
April 17, 12:20 PM EST to 12:25 PM EST
Where
Broward County, Miramar
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
26.000, -80.400

An off-duty NWS employee reported quarter sized hail in Miramar. Numerous public reports of hail up to the size of 1.25 in the western Miramar area.

Hail, Palm Beach

When
April 17, 12:35 PM EST
Where
Palm Beach County, 1.37 mi NW of Palm Beach Gardens
Measured
0.88 in hail
Reported by
Public
Coordinates
26.813, -80.087

Dime to nickel sized hail was observed at Watkins Middle School in Palm Beach Gardens.

Hail, Palm Beach

When
April 17, 12:35 PM EST to 12:37 PM EST
Where
Palm Beach County, 0.61 mi NNW of Palm Beach Gardens
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
26.808, -80.074

Palm Beach SKYWARN spotter reported up to quarter sized hail at Prosperity Farms Road and Northlake Boulevard.

Thunderstorm Wind, Palm Beach

When
April 17, 12:51 PM EST
Where
Palm Beach County, 1.62 mi NNW of Palm Beach Gardens
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
26.820, -80.084

The Palm Beach Emergency Operations Center reported trees and powerlines down, which were blocking westbound lanes of Alternate A1A in Palm Beach Gardens.

Hail, Miami-Dade

When
April 17, 1:13 PM EST
Where
Miami-Dade County, 3.03 mi NNE of Biscayne Gardens
Measured
0.88 in hail
Reported by
Public
Coordinates
25.970, -80.180

Nickel sized hail was reported by the public on Ives Dairy Road between Aventura and Miami Gardens.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091963, 1091972, 1091968, 1091971, 1091974, 1091965.